MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 LONG; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 LONG; STAPLE, IMPLANTABLE
Model Number EC45AL
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Batch #t5d14n.Investigation summary: the analysis found that one ec45al device was returned with the closure trigger broken and with a reload loaded on the device.The reload was received fully fired.No functional test was performed due to the condition of the device.A manufacturing record evaluation was performed for the finished device and the manufacturing criteria were met prior to the release of this lot/batch.Due to the damage on the device, it is possible that that the device was clamped over an excess of tissue or a hard object, resulting in the damage to the closure trigger handle.As part of our quality process, each device is visually inspected and functionally tested during manufacturing to ensure that the device meets the required specifications prior to shipment.Additional information was requested and the following was received: was it necessary to extend the incision? unknown.If yes how much was the incision extended? was a laparotomy required to manage the situation? unknown.Did any pieces of the device break off and fall into the patient? the locking lever broke off, but it was not fallen into the patient.If yes, were all pieces retrieved? did the stapler eventually open? no, the instrument has to be cut out with a second echelon device.How much small intestine tissue needed to be excised to perform the small intestine-small intestine anastomosis? unknown.What is the current patient status? unknown.Was there any patient consequence or change in the post-operative care of the patient as a result of the event (extended hospital stay, readmission, re-operation, etc.)? unknown.If yes, please explain.
 
Event or Problem Description
It was reported that during a gastric bypass, the locking lever broke off when triggered.After that, the device could no longer be opened.The instrument has to be cut out with a second echelon device.The surgery time was extended about 45 min, because another anastomosis (small intestine-small intestine) had to be done.No pieces fell into the patient.There were no patient consequences reported.

Brand Name
ECHELON FLEX 45 LONG
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
MDR Report Key9738716
Report Number3005075853-2020-01158
Device Sequence Number16329400
Product Code GDW
UDI-Device Identifier10705036001683
UDI-Public10705036001683
Combination Product (Y/N)N
PMA/510(K) Number
K051002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/28/2022
Device Model NumberEC45AL
Device Catalogue NumberEC45AL
Device Lot NumberT93U79
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/23/2020
Initial Report FDA Received Date02/21/2020
Patient Sequence Number1